Montana, 2009Winter Storm in Montana, March 9 to 10, 2009
March 9 to 10, 2009 · NWS MSO · 2 events in 2 counties and zones
A cold and unstable upper level trough impacted western Montana with moderate to heavy snow fall. In addition, a surge of arctic air was pulled into northwest Montana.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold and unstable upper level trough impacted western Montana with moderate to heavy snow fall. In addition, a surge of arctic air was pulled into northwest Montana. This front acted as a focusing mechanism for increased snow production. Total snow amounts ranged from three to six inches.| |Increased north to east winds produced dangerous winds chills colder than twenty below zero across the northern Flathead valley and Glacier National Park. The combination of winds and snow led to reduced visibility across the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before the first event at Mar 9, 2:31 PM MST, 7 hours 29 minutes earlier.
Area forecast discussion, Mar 9, 2:31 PM MST, 7 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
331 PM MDT MON MAR 9 2009
.DISCUSSION...STRONG WINDS FROM THIS MORNING HAVE CALMED DOWN AS
THE SURFACE PRESSURE GRADIENT OVER THE REGION HAS RELAXED. THIS
WILL ONCE AGAIN STRENGTHEN THIS EVENING AS LOW PRESSURE MOVES
ACROSS WASHINGTON AND INTO MONTANA WHILE A COLD ARCTIC HIGH
CONTINUES TO BUILD EAST OF THE CONTINENTAL DIVIDE. COLD AIR WILL
START TO MOVE THROUGH THE VALLEYS NEAR THE DIVIDE IN THE GLACIER
NATIONAL PARK AREA AND NORTHERN FLATHEAD VALLEY LATE THIS EVENING
AND TONIGHT CAUSING VERY COLD WIND CHILLS ONCE AGAIN. LATE TONIGHT
MOISTURE WILL START TO SPREAD INTO THE AREA CREATING SNOWFALL AND
THE POTENTIAL FOR BLOWING SNOW TO REDUCE VISIBILITIES.
AN UPPER LEVEL TROUGH OF LOW PRESSURE IS SLOWLY MOVING OVER
WASHINGTON THIS AFTERNOON AND HEADED TOWARDS THE NORTHERN ROCKIES.
SNOWFALL HAS CONTINUED IN THE HIGHER TERRAIN THROUGH MUCH OF THE
DAY AND WILL MOVE INTO THE VALLEYS TONIGHT AS STRONGER FORCING
MOVES INTO THE AREA. AN UPPER LEVEL JET STREAM COMBINED WITH THE
MAIN DISTURBANCE AT THE SURFACE AND ALOFT MOVING OVER TONIGHT AND
EARLY TOMORROW WILL PRODUCE SNOWFALL OVER NORTHERN IDAHO AND
WESTERN MONTANA. DURING THIS SAME TIME THE ARCTIC FRONT MOVING IN
FROM THE NORTHEAST WILL STALL OUT IN THE AREA...MOST LIKELY RIGHT
ALONG THE HIGHWAY 2 CORRIDOR ALLOWING ANOTHER FOCUSING MECHANISM
FOR SNOW SHOWERS TO DEVELOP. THE MAIN LIMITING FACTOR WITH THIS
SYSTEM WILL BE THE LACK OF MOISTURE TO PRODUCE SIGNIFICANT
SNOWFALL. THIS SYSTEM WILL EXIT EAST OF THE DIVIDE BY TUESDAY
AFTERNOON...BUT A NORTHWESTERLY FLOW COMBINED WITH AN UNSTABLE
ATMOSPHERE WILL CREATE THE POTENTIAL FOR SNOW BANDS TO DEVELOP
KEEPING THE POTENTIAL FOR SNOWFALL ALONG THE I 90 CORRIDOR FROM ST
REGIS TO GARRISON JUNCTION THROUGH THE AFTERNOON. WEATHER CONDITIONS
WILL BECOME POOR ALONG THE CONTINENTAL DIVIDE TUESDAY AFTERNOON AS
THIS SYSTEM EXITS...BUT THE DURATION WILL BE SHORT ENOUGH TO NOT
PROMPT ANY HIGHLIGHTS. WITH TEMPERATURES STRUGGLING TO REBOUND IN
THE AFTERNOON...RECORD LOW MAXIMUM TEMPERATURES ARE IN DANGER OF
BEING BROKEN A FEW LOCATIONS IN NORTHWEST MONTANA.
NORTHWEST FLOW WITH A BRIEF AND RELATIVELY FLAT RIDGE WILL OCCUR
WEDNESDAY THROUGH FRIDAY. WHILE THIS WEATHER PATTERN TYPICALLY
PRODUCES MOUNTAIN SHOWERS...A CONTINUED LACK OF MOISTURE WILL MAKE
PRECIPITATION NON-EXISTENT. TEMPERATURES HOWEVER WILL REMAIN BELOW
NORMAL FOR THIS TIME OF YEAR. MODELS BEGIN TO SIGNIFICANTLY DIVERGE
IN THEIR SOLUTIONS WITH THE GFS PUSHING AN UPPER LEVEL TROUGH OF LOW
PRESSURE THROUGH THE NORTHERN ROCKIES SATURDAY NIGHT INTO SUNDAY.
THE ECMWF IS SLOWER WITH THE UPPER TROUGH PASSAGE ON SUNDAY. DUE TO
TIMING AND UPPER LEVEL FEATURE DIFFERENCES...HAVE TRENDED
PRECIPITATION CHANCES TOWARD CLIMATOLOGY UNTIL A MORE CONSISTENT
SOLUTION BECOMES APPARENT.
&&
.AVIATION...A COLD UPPER LEVEL LOW PRESSURE SYSTEM WILL IMPACT THE
REGION THROUGH TUESDAY MORNING. SNOW SHOWERS WILL INCREASE IN
INTENSITY ALONG THE IDAHO AND MONTANA BORDER THIS EVENING. STRONG
WINDS FROM AN ARCTIC FRONT MIXED WITH FALLING SNOW WILL REDUCE
VISIBILITY IN THE GLACIER NATIONAL PARK AND NORTHERN FLATHEAD
VALLEY AREAS. CLOUD DECKS WILL LOWER TONIGHT ACROSS WESTERN
MONTANA AS THIS SYSTEM CONTINUES TO MOVE INTO THE AREA.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 1 PM MDT
TUESDAY FOR KOOTENAI/CABINET REGION-LOWER CLARK FORK REGION.
WINTER STORM WARNING FROM 9 PM THIS EVENING TO 1 PM MDT TUESDAY
FOR FLATHEAD/MISSION VALLEYS-WEST GLACIER REGION.
ID...WINTER WEATHER ADVISORY FROM 8 PM THIS EVENING TO NOON PDT
TUESDAY FOR NORTHERN CLEARWATER MOUNTAINS-
OROFINO/GRANGEVILLE REGION-SOUTHERN CLEARWATER MOUNTAINS.
&&
SHORT TERM...LOEFFELBEIN
LONG TERM....KOLATA
AVIATION...LOEFFELBEINHazardous weather outlook, Mar 9, 2:39 PM MST, 7 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
339 PM MDT MON MAR 9 2009
MTZ001-004-100945-
KOOTENAI/CABINET REGION-LOWER CLARK FORK REGION-
339 PM MDT MON MAR 9 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
MONTANA AND WEST CENTRAL MONTANA.
FOR THE LATEST INFORMATION ON WATCHES...WARNINGS AND ADVISORIES...GO
TO WEATHER.GOV/MISSOULA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SNOW WILL BE INCREASING OVERNIGHT. AREAS OF MODERATE SNOW AND BLOWING
SNOW WILL CREATE HAZARDOUS DRIVING CONDITIONS AFTER MIDNIGHT. VERY
COLD WIND CHILLS ARE ALSO EXPECTED LATE TONIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE COMBINATION OF LIGHT TO MODERATE SNOW WITH AREAS OF BLOWING SNOW
WILL CREATE HAZARDOUS DRIVING CONDITIONS THROUGH MIDDAY TUESDAY. VERY
COLD WIND CHILLS ARE ALSO EXPECTED. SNOW SHOULD TAPER OFF TUESDAY
AFTERNOON...HOWEVER A VERY COLD AIRMASS WILL SETTLE OVER THE AREA
BY TUESDAY AFTERNOON INTO WEDNESDAY. RECORD OR NEAR RECORD COLD
TEMPERATURES ARE POSSIBLE LATE TUESDAY THROUGH WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ002-003-100945-
WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS-
339 PM MDT MON MAR 9 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
MONTANA.
FOR THE LATEST INFORMATION ON WATCHES...WARNINGS AND ADVISORIES...GO
TO WEATHER.GOV/MISSOULA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
STRONG NORTHEAST WINDS WITH COLD TEMPERATURES WILL PRODUCE
DANGEROUS WIND CHILL TEMPERATURES OVERNIGHT. IN ADDITION...SNOW WILL
BE INCREASING OVERNIGHT. AREAS OF MODERATE SNOW AND BLOWING SNOW
WILL CREATE HAZARDOUS DRIVING CONDITIONS AFTER MIDNIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE COMBINATION OF LIGHT TO MODERATE SNOW WITH AREAS OF BLOWING SNOW
WILL CREATE HAZARDOUS DRIVING CONDITIONS THROUGH MIDDAY TUESDAY.
DANGEROUS WIND CHILLS TEMPERATURES ARE ALSO EXPECTED. SNOW SHOULD
TAPER OFF TUESDAY AFTERNOON...HOWEVER A VERY COLD AIRMASS WILL
SETTLE OVER THE AREA BY TUESDAY AFTERNOON INTO WEDNESDAY. RECORD OR
NEAR RECORD COLD TEMPERATURES ARE POSSIBLE LATE TUESDAY THROUGH
WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ043-100945-
POTOMAC/SEELEY LAKE REGION-
339 PM MDT MON MAR 9 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MONTANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
AREAS OF LIGHT TO MODERATE SNOW WILL BE DEVELOPING AFTER MIDNIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
MODERATE SNOW ACCUMULATIONS ARE POSSIBLE TUESDAY MORNING. IN ADDITION...
LOCAL GUSTY EAST WINDS ALONG THE HIGHWAY 200 CORRIDOR MAY CAUSE BLOWING
SNOW AND REDUCED VISIBILITY. VERY COLD WIND CHILLS ARE ALSO
POSSIBLE TUESDAY MORNING. SNOW SHOULD TAPER OFF TUESDAY
AFTERNOON...HOWEVER A VERY COLD AIRMASS WILL SETTLE OVER THE AREA
BY TUESDAY AFTERNOON INTO WEDNESDAY. RECORD OR NEAR RECORD COLD
TEMPERATURES ARE POSSIBLE LATE TUESDAY THROUGH WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ007-100945-
BUTTE/BLACKFOOT REGION-
339 PM MDT MON MAR 9 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MONTANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
LIGHT SNOW ACCUMULATIONS ARE POSSIBLE AFTER MIDNIGHT TONIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
MODERATE SNOW ACCUMULATIONS ARE POSSIBLE TUESDAY...MAINLY NORTH
OF GARRISON IMPACTING THE HIGHWAY 12 AND 200 CORRIDORS. IN
ADDITION...LOCAL GUSTY NORTH TO EAST WINDS IN THESE AREAS MAY
CAUSE BLOWING SNOW AND REDUCED VISIBILITY. VERY COLD WIND CHILLS
ARE ALSO POSSIBLE TUESDAY MORNING. SNOW SHOULD TAPER OFF TUESDAY
EVENING...HOWEVER A VERY COLD AIRMASS WILL SETTLE OVER THE AREA BY
TUESDAY AFTERNOON INTO WEDNESDAY. RECORD OR NEAR RECORD COLD
TEMPERATURES ARE POSSIBLE LATE TUESDAY THROUGH WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
IDZ008>010-MTZ005-006-100945-
LOWER HELLS CANYON/SALMON RIVER REGION-WESTERN LEMHI COUNTY-
EASTERN LEMHI COUNTY-MISSOULA/BITTERROOT VALLEYS-
BITTERROOT/SAPPHIRE MOUNTAINS-
339 PM MDT MON MAR 9 2009 /239 PM PDT MON MAR 9 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO AND WEST CENTRAL MONTANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
LIGHT SNOW ACCUMULATIONS IN THE VALLEYS WITH MODERATE SNOW IN THE
MOUNTAINS CAN BE EXPECTED TO DEVELOP OVERNIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
LIGHT SNOW ACCUMULATIONS IN THE VALLEYS WITH MODERATE SNOW IN THE
MOUNTAINS CAN BE EXPECTED TUESDAY MORNING BEFORE TAPERING OFF
TUESDAY AFTERNOON. A VERY COLD AIRMASS WILL SETTLE OVER THE AREA
BY TUESDAY AFTERNOON INTO WEDNESDAY. RECORD OR NEAR RECORD COLD
TEMPERATURES ARE POSSIBLE LATE TUESDAY THROUGH WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
IDZ005>007-100945-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
OROFINO/GRANGEVILLE REGION-
239 PM PDT MON MAR 9 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO.
FOR THE LATEST INFORMATION ON WATCHES...WARNINGS AND ADVISORIES...GO
TO WEATHER.GOV/MISSOULA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
LIGHT TO MODERATE SNOW ACCUMULATIONS IN THE VALLEYS WITH MODERATE
TO LOCALLY HEAVY SNOW IN THE MOUNTAINS CAN BE EXPECTED TO DEVELOP
OVERNIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
LIGHT SNOW ACCUMULATIONS IN THE VALLEYS WITH MODERATE SNOW IN THE
MOUNTAINS CAN BE EXPECTED TUESDAY MORNING BEFORE TAPERING OFF
TUESDAY AFTERNOON. A VERY COLD AIRMASS WILL SETTLE OVER THE AREA
BY TUESDAY AFTERNOON INTO WEDNESDAY. RECORD OR NEAR RECORD COLD
TEMPERATURES ARE POSSIBLE LATE TUESDAY THROUGH WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Winter Storm, Flathead/Mission Valleys
- When
- March 9, 10:00 PM MST to March 10, 2:00 PM MST
- Where
- Flathead/Mission Valleys forecast zone
- Reported by
- Department of Highways
- Coordinates
- 47.872, -114.424 (the zone’s center; the record gives no point)
The combination or snow, blowing snow, lowered visibility, and extreme wind chills lead to the declarations of severe driving conditions from Kalispell to Columbia Falls to Coram. Wind chills dropped down to twenty three below for several hours.
Winter Storm, West Glacier Region
- When
- March 9, 11:00 PM MST to March 10, 2:00 PM MST
- Where
- West Glacier Region forecast zone
- Reported by
- Department of Highways
- Coordinates
- 47.971, -114.069 (the zone’s center; the record gives no point)
The combination or snow, blowing snow, lowered visibility, and extreme wind chills lead to the declarations of severe driving conditions along US Highway 2. Wind chills dropped down to thirty one below for fourteen hours.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood and Hail in Kansas, March 9, 20091 death · $20,000 · 52 kt wind · 9 events
- Winter Weather in Nebraska, March 9 to 10, 20092 injured · 7 events
- Blizzard in Minnesota, March 9 to 11, 200915 events
- Winter Storm in Minnesota, March 9 to 11, 200914 events
- Winter Storm and Winter Weather in Colorado, March 9 to 10, 200913 events
- Blizzard in North Dakota, March 9 to 11, 200911 events
- High Surf in Hawaii, March 9 to 10, 200910 events
- Blizzard and Heavy Snow in North Dakota, March 9 to 10, 200910 events
- Heavy Snow in Utah, March 9 to 10, 20099 events
- Hail and Damaging Winds in Oklahoma, March 9, 2009$10,000 · 2.19 in hail · 9 events
- Winter Storm in Minnesota, March 9 to 11, 20098 events
- Winter Weather in Vermont, March 9, 2009$10,000 · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 160095, 160093.